Having trouble again

by Shari
(Tucson, AZ)

Hello Wray. I am so grateful for your words of encouragement. When I started using a good dose of progesterone back in September I felt amazing and all my symptoms went away. However that only lasted for 3 months, and I haven't felt well since.

I doubled the amount to 400mg and still don't feel better. My brain has never been foggier. My skin itches like crazy. I have very little energy. No libido although it was very good six months ago. My night sweats are mildly returning. I am taking a high dose of Vitamin D daily. My compounding pharmacist said that if I feel like my hormones aren't working anymore to take LiverX detox. I started taking that, but I don't know if that is the problem. I don't have sore breasts. It seems as though all my symptoms point to thyroid which can fool us and actually be estrogen dominance which is what I would think normally. All my thyroid levels are good, but should I take thyroid anyway? My scalp is extremely dry and my heels are very cracked. I don't understand why it seems as though the progesterone isn't working anymore. I wish it wasn't so hard to figure out. Thank you.

Comments for Having trouble again

Click here to add your own comments

Apr 07, 2011
Having trouble again
by: Wray

Hi Shari I wish you weren't so hard to figure out too! Have you had liver function tests done? As it could be your liver as your pharmacist says. Itchy skin is often due to the liver unable to detox sufficiently, so the skin takes over. The other symptoms can also be due to toxins in the blood. Please bear with my convoluted thinking..... You felt well for 3 months on a higher amount of progesterone, then the symptoms kicked in. Progesterone does help the liver, see here, whereas oestrogen doesn't, and can cause cholestasis, pruritis, decreased bile flow etc, see here, here, here, here, here, here and here. So the progesterone helped the liver to start detoxing, so did the high dose vitamin D. But bile flows into the gut, and if insufficient bile salts are present, or there's a lack of bile flow, plus excess toxins too, the gut can be damaged. Which in turn can lead to toxins re-entering the blood, leading to pruritis and the other symptoms you have. A lack of bile is often caused by a lack of the amino acid taurine, this is vital for the production of bile. Vitamin D also helps by protecting the gut, see here. Progesterone increases glucuronidation, see here. Oestrogen is metabolised in the liver by glucuronic acid, the process is known as glucuronidation. The process also removes other substances, including toxins, drugs, bilirubin, androgens, mineralocorticoids and glucocorticoids. It's then excreted in the bile, but an enzyme in the intestine called beta-glucuronidase breaks the oestrogen/glucuronide bond, which allows oestrogen to be reabsorbed. Calcium D-glucarate inhibits beta-glucuronidase. This enzyme is produced by undesirable gut bacteria, supplementing with probiotics suppresses the bacteria, and subsequently the beta-glucuronidase. I've run out of space, so will start a new comment below. Take care Wray

Apr 07, 2011
Having trouble again
by: Wray

Hi again Shari As I said convoluted thinking on my part! But if I'm right about the liver, and it's a wild guess without tests to confirm, please consider taking 2000-5000mg/day taurine, calcium D-glucarate, bile acids and probiotics (as per instructions on the containers). Plus 420mg/day silymarin, from milk thistle. This is a high dose, but does help the liver detox. I don't know anything about the LiverX you mention, but possibly this contains milk thistle. Please make sure it has sufficient silymarin. I don't think it's your thyroid, specially as you say all your levels are good. I wish I could help more, but long distance info, plus a lack of tests about what's going on, makes it difficult! Take care Wray

Apr 10, 2011
Having trouble again
by: Shari

Wow, Wray! I followed right along with your comments. They make sense. I am excpecting lab results this week to see if anything is way off. How long should I take the taurine, the cal d-gluc, and the silymarin? I know they can be expensive, so I am just curious if I should take them temporarily or forever. Also, how much cal d-gluc do you recommend daily? I am so hopefull to see improvement. I am trying really hard. I am extremely glad you are there and so willing to help. I'll keep you updated when I get results. Thank you!!

May 04, 2011
Having trouble again
by: Wray

Hi Shari Well I'm glad you could follow my thinking! I would be interested to hear of the results when they come out. It's impossible to tell how long you should take the supps for, but the body has a remarkable way of responding given the nutrients it needs, so I doubt it'll be forever! See if you can get them in powder form, they are so much cheaper, although the taste does take some getting used to. Usually best in a fruit juice, this tends to disguise the taste and it goes down quickly. Dosages for cal d-gluc vary from 200 to 500 mg per day, although as high as 2000mg/day have been used. Your pharmacist might be able to advise you too, he appears sympathetic to natural substances. Take care Wray

May 04, 2011
Having trouble again
by: Shari

Hi Wray. Thanks for your response. Unfortunately, my test results weren't very helpful. I get bloodwork done because it is free with my insurance, and I can't afford the saliva tests. My progesterone was great at 14. My estrogen was very low at 54. My thyroid results were borderline but still in the good range. I feel much better on progesterone even though it isn't kicking all my symptoms. I am up to 400mg which is better than a lower dose, but I still have mild night sweats and no libido. I don't notice any further improvement when I use higher than 400mg so I will stay at that dose. I am hopeful that with continued use at the high dose, I will gradually become healed of all symptoms. I will keep plugging thru. I wonder if "better" is the best it will get. I always want perfect, but I'll settle for better, which is truly better than the alternative. I am so grateful for your support. The higher dosing route is definitely the answer. Most people don't realize that. Just like I didn't for over 10 years. I am now finally noticing consistent results. Blessings to you. Shari

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Progesterone faq.


Search over 7,500 pages on this site...